Virginia, 2018

Blizzard and Winter Storm in Virginia, January 3 to 4, 2018

January 3 to 4, 2018 · NWS AKQ · 34 events in 34 counties and zones

Strong low pressure tracking northward just off the East Coast produced between three inches and fourteen inches of snow across Eastern Virginia.

Where it happened

Every event with a place to put it; 31 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Strong low pressure tracking northward just off the East Coast produced between three inches and fourteen inches of snow across Eastern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jan 3, 4:50 PM EST, 3 hours 10 minutes earlier.

Area forecast discussion, Jan 3, 4:50 PM EST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
450 PM EST Wed Jan 3 2018

.SYNOPSIS...
Coastal low pressure is expected to move northeast while
remaining offshore of the eastern seaboard this evening into
Thursday, bringing a winter storm to eastern portions of the
local area. Another round of frigid weather is expected to push
across the area Friday and Saturday.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Blizzard Warning now in effect for much of Hampton Roads,
coastal NE NC and most of the lower MD Eastern Shore. Winter
Storm Warning has been expanded west slightly to just east of
Richmond. A Winter Weather Advisory remains in effect for
jurisdictions along and or just east of I-95 (including downtown
RIC) for 2-3" of snow...

Sfc low pressure (1006 mb) has developed off the NE FL coast
this afternoon. Meanwhile, a northern stream upper trough is
noted across the Great Lakes with another shortwave trough
digging across the TN Valley this afternoon. These features will
be the key players in our wx over the next 24 hours. 03/12Z
models remain in good agreement overall wrt handling of
developing coastal low off the coast of FL. This fcst package
will continue to favor the GFS/ECMWF/RGEM blend.

Key to the forecast remains the potent northern stream
trough dropping through the Great Lakes this afternoon. Model
agreement/timing with this feature, and its eventual phasing
w/southern stream mid/upper level flow is still above average.
Shortwave will eventually take on a NEG tilt late tonight and
pick up the surface wave and lift it N-NE, offshore of the east
coast overnight and Thu. Resultant enhanced F-Gen forcing/lift
as the upper trough axis crosses the region is likely to result
in an axis of moderate to heavy snow rates across the eastern
portion of the area late tonight...with travel likely to become
hazardous overnight. Expect some localized banding along the
coast as the upper trough axis crosses the area. Noting
OPRH/F-gen values spike after 03-6z tonight, which likely
portends to the potential for some impressive snow rates late
this evening and overnight from Hampton Roads up the Eastern
Shore. All this as N Winds gust to near wind advisory criteria
overnight/early Thu. Critical thicknesses and top-down tools
indicating minimal mixing away from the immediate SE VA/NE NC
coast, and even there only a brief period of IP/ZR possible at
the onset this evening. Will mention a glaze of ice possible
within the body of the WSW to account for this. Due to gusty
winds in conjunction with heavy snow helping to produce white-
out conditions overnight along the coast, have opted to go with
a Blizzard warning for much of Hampton Roads, coastal NE NC, the
Eastern shore, and also including Matthews County and the tip
of the Peninsula. Total snow accumulations will range from 4-10
inches within the Blizzard/Winter Storm Warnings. Highest
amounts will be along the coast where up to 12" possible.

For the I-95 corridor, given good agreement in the models of
keeping a sharp cutoff on the west side of the pcpn shield, will
keep snow totals within the current Winter Weather Advisory at
1-3". Have added metro Richmond to the advisory due to impacts
associated with light snow accumulations and cold temps.
Western extent of this area will likely remain at an inch or
less. Out in the piedmont, little more than a few snow showers,
amounting to a trace to less than 1". Lows tonight mainly in the
20s, except upper teens NW.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
Drying from SW to NE Thu morning, and will linger high chc to
likely PoPs until late morn/early aftn on the eastern shore,
tapered to a dry fcst across SW/W 1/2 of the CWA by aftn. Windy
and cold Thu with highs mainly ranging from the upper 20s to
lower 30s. Clearing and cold Thu night with lows in the single
digits to mid teens. Very cold/windy for Fri with highs in the
20s and wind chills staying in the teens or colder (will likely
need a wind chill advisory (warning?) for thu night/early fri
for some of the area).

A deep trough lingers over the eastern Conus Friday night and
Saturday, allowing for frigid/dry conditions to continue. Coldest
temps yet this winter will come Sat (especially with snow cover
on the ground) as models depict -20C to -22C temps at H85.
Temps will start out in the single digits and 10s Saturday
morning, only rising to around 20 N and the mid 20s south in the
afternoon.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
The long term period starts with some of the coldest air of the
winter thus far. Lows on Saturday night are expected to drop back
down into the single digits away from the coast. A slight warming
trend begins on Sunday as the Arctic high pressure moves offshore
and puts the region back in a southerly flow. Highs on Sunday will
make it up into the lower 30s and drop into the low to mid 20s
Sunday night. The warming trend continues through early next week
with temperatures making it up into mid to upper 40s (near 50 closer
to the coast) on Monday and near 50 degrees on Tuesday. The next
cold front approaches the region on Monday bringing the next chance
for precipitation. Precipitation may start as light snow showers
across the far west early Monday morning before becoming all rain.
Dry, but chilly conditions are expected by mid-week as the next shot
of cold air works into the region behind the front.

&&

.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
A strong low pressure system off the SE Atlantic coast will
intensify and lift north tonight to off the Carolina coast and
continue to the NE U.S. coast on Thursday. Blizzard conditions
are expected across NE NC and Hampton Roads with heavy snowfall
across much of the eastern portions of the CWA. Clouds will
thicken to MVFR early this evening and then mostly IFR
conditions overnight with high winds of 30-40 kt producing
blowing snow and LIFR visibilities for ECG/ORF/PHF/SBY. Expect
conditions to lower to MVFR for RIC overnight with the potential
for brief IFR snow and fog in the early morning hours.

Outlook...Turning dry/VFR by Thursday afternoon/early evening as
the system pulls northward. Strong NW winds will persist through
much of the day. Strong/gusty NW wind will persist across the
region during the day Thursday.

&&

.MARINE...
The only headline change to the ongoing forecast was to include the
mouth of the Ches Bay in the storm warning as the data suggests a
few gusts to near 50 kts ivof the CBBT between 09Z-15Z Thu. Also
went ahead and started all headlines with this issuance given the
conditions are expected to begin within the next 12 hrs.

Otw, the low is forecasted to rapidly deepen as it lifts NE along
the Carolina coast tonight then track across the VA Capes Thurs
morning then into the waters off the New England coast by 00Z
Fri. Thus, high end gales to storm force gusts will overspread
the marine area after midnight and continue through Thurs aftn.
Given the forecasted wind speeds and temps, went ahead and
added freezing spray to the forecast along with the different
winter pcpn types. Seas build 6-12 ft, highest out near 20 nm.
4-6 ft waves in the bay, highest along the eastern shore. Could
even see bay streamers coming off the rivers given the NW flow
on Thu.

Gales will eventually replace the storm headlines late Thurs then
SCA's Fri into Fri night as strong CAA continues as yet another
arctic airmass overspreads the area.

&&

.TIDES/COASTAL FLOODING...
No coastal flooding is expected through the coastal storm. The
strong north to northwest winds combined with already low
astronomical tides (some places close to -1 ft MLLW) may allow for
some locations to drop to around -1 ft MLLW during the next several
low tide cycles..especially Thursday afternoon low tide.

&&

.CLIMATE...
Top ten snow events for Norfolk and Salisbury.

     Norfolk              Salisbury

1.)  18.6 12/27-28, 1892  21.1 2/2-4, 1996

2.)  15.4 2/17-19, 1989   17.1 1/25-26, 1987

3.)  14.2 12/25-26, 2010  16.0 1/8, 1940

4.)  13.7 3/1-2, 1980     15.0 1/23-24, 1940

5.)  13.5 2/11-13, 1899   15.0 2/7, 1936

6.)  12.4 2/6-7, 1980     13.0 2/6, 2010

7.)  12.4 2/9-10, 1948    12.5 1/6-9, 1996

8.)  11.4 12/11-12, 1958  12.0 3/20, 1914

9.)  11.0 12/2-3, 1896    11.0 1/30-31, 2010

10.) 11.0 3/2, 1927       11.0 2/17-18, 1967

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Winter Storm Warning until 1 PM EST Thursday for MDZ021.
     Blizzard Warning until 1 PM EST Thursday for MDZ022>025.
NC...Winter Storm Warning until 1 PM EST Thursday for NCZ012>014-
     030.
     Blizzard Warning until 1 PM EST Thursday for NCZ015>017-102.
     Winter Storm Warning until 1 PM EST Thursday for NCZ031-032.
VA...Winter Storm Warning until 1 PM EST Thursday for VAZ075>078-
     081>085-087>090-092-093-096-518-520-522>524.
     Blizzard Warning until 1 PM EST Thursday for VAZ086-095-
     097>100-525.
     Winter Weather Advisory from 10 PM this evening to noon EST
     Thursday for VAZ064-079-080-511>517-519-521.
MARINE...Storm Warning until 1 PM EST Thursday for ANZ634-650-652-654-
     656-658.
     Gale Warning until 1 PM EST Thursday for ANZ635-636-638.
     Small Craft Advisory until 7 AM EST Friday for ANZ637.
     Gale Warning until 7 AM EST Friday for ANZ630>632.
     Gale Warning until 1 AM EST Friday for ANZ633.

&&

SYNOPSIS...
NEAR TERM...JDM
SHORT TERM...JDM/MAM
LONG TERM...AJB
AVIATION...MAM/JEF
MARINE...MPR
TIDES/COASTAL FLOODING...AKQ
CLIMATE...AKQ
Hazardous weather outlook, Jan 3, 4:03 PM EST, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
403 PM EST Wed Jan 3 2018

VAZ064-079-080-511>517-519-521-042115-
Caroline-Brunswick-Dinwiddie-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Western King and Queen-Western Essex-
403 PM EST Wed Jan 3 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO NOON
EST THURSDAY...

This Hazardous Weather Outlook is for central Virginia, east
central Virginia, north central Virginia and south central Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ015>017-102-042115-
Pasquotank-Camden-Western Currituck-Eastern Currituck-
403 PM EST Wed Jan 3 2018

...BLIZZARD WARNING IN EFFECT UNTIL 1 PM EST THURSDAY...

This Hazardous Weather Outlook is for northeast North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Blizzard Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Blizzard Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ048-060>062-065>069-509-510-042115-
Fluvanna-Prince Edward-Cumberland-Goochland-Mecklenburg-Lunenburg-
Nottoway-Amelia-Powhatan-Western Louisa-Eastern Louisa-
403 PM EST Wed Jan 3 2018

This Hazardous Weather Outlook is for central Virginia and south
central Virginia.

.DAY ONE...Through Tonight.

Low pressure intensifying off the Carolina coast will bring the
potential for a light snow accumulation tonight through Thursday
morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Another period of frigid weather is expected Friday and Saturday,
with wind chill advisories potentially being needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021-NCZ012>014-030-VAZ075>078-081>085-087>090-092-093-096-518-520-
522>524-042115-
Dorchester-Northampton-Hertford-Gates-Bertie-Westmoreland-Richmond-
Northumberland-Lancaster-Prince George-Charles City-New Kent-
Gloucester-Middlesex-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Suffolk-Eastern King William-Eastern King and Queen-
Eastern Essex-York-Newport News-
403 PM EST Wed Jan 3 2018

...WINTER STORM WARNING IN EFFECT UNTIL 1 PM EST THURSDAY...

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, east central Virginia, eastern Virginia, south
central Virginia and southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ022>025-VAZ086-095-097>100-525-042115-
Wicomico-Somerset-Inland Worcester-Maryland Beaches-Mathews-
Norfolk/Portsmouth-Chesapeake-Virginia Beach-Accomack-Northampton-
Hampton/Poquoson-
403 PM EST Wed Jan 3 2018

...BLIZZARD WARNING IN EFFECT UNTIL 1 PM EST THURSDAY...

This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Blizzard Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Blizzard Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ031-032-042115-
Chowan-Perquimans-
403 PM EST Wed Jan 3 2018

...WINTER STORM WARNING IN EFFECT UNTIL 1 PM EST THURSDAY...

This Hazardous Weather Outlook is for northeast North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

27 winter storm, 7 blizzard. Local standard time, as filed.

Blizzard, Chesapeake

When
January 3, 8:00 PM EST to January 4, 1:00 PM EST
Where
Chesapeake forecast zone
Reported by
Amateur Radio
Coordinates
36.688, -76.312 (the zone’s center; the record gives no point)

Snowfall totals ranged between seven inches and fourteen inches across the county. Very strong north to northwest winds of 30 to 45 mph affected the area, producing blowing snow and poor visibilities. Great Bridge reported 14.0 inches of snow. Greenbrier and Hickory reported 10.0 inches of snow. Churchland (1 W) reported 8.5 inches of snow.

Blizzard, Norfolk

When
January 3, 8:00 PM EST to January 4, 1:00 PM EST
Where
Norfolk forecast zone
Reported by
Amateur Radio

Snowfall totals ranged between eight inches and eleven inches across the county. Very strong north to northwest winds of 30 to 50 mph affected the area, producing blowing snow and poor visibilities. Wards Corner reported 11.0 inches of snow. Norfolk International Airport reported 10.3 inches of snow. Ghent reported 8.0 inches of snow. Cradock reported 11.0 inches of snow. Downtown Portsmouth reported 8.3 inches of snow.

Blizzard, Virginia Beach

When
January 3, 8:00 PM EST to January 4, 1:00 PM EST
Where
Virginia Beach forecast zone
Reported by
Trained Spotter
Coordinates
36.738, -76.005 (the zone’s center; the record gives no point)

Snowfall totals ranged between three inches and twelve inches across the county. Very strong north to northwest winds of 30 to 50 mph affected the area, producing blowing snow and poor visibilities. Gallups Corner (2 SSW) reported 12.2 inches of snow. Princess Anne (2 WSW) reported 9.0 inches of snow. North Virginia Beach (2 W) reported 4.0 inches of snow.

Winter Storm, Suffolk

When
January 3, 8:00 PM EST to January 4, 1:00 PM EST
Where
Suffolk forecast zone
Reported by
Trained Spotter

Snowfall totals ranged between six inches and eleven inches across the county. Kings Fork reported 11.0 inches of snow. Kilby (2 NNW) reported 7.3 inches of snow.

Blizzard, Accomack

When
January 3, 9:00 PM EST to January 4, 6:00 PM EST
Where
Accomack forecast zone
Reported by
Emergency Manager
Coordinates
37.765, -75.757 (the zone’s center; the record gives no point)

Snowfall totals ranged between four inches and thirteen inches across the county. Very strong north to northwest winds of 45 to 60 mph affected the area, producing blowing snow and poor visibilities. Bloxom reported 13.0 inches of snow. Accomac reported 10.0 inches of snow. Chincoteague reported 8.0 inches of snow. New Church reported 7.0 inches of snow. Severe drifting closed many roads for 2 to 3 days, making emergency response extremely difficult during and after the storm.

Blizzard, Northampton

When
January 3, 9:00 PM EST to January 4, 6:00 PM EST
Where
Northampton forecast zone
Reported by
Emergency Manager
Coordinates
37.301, -75.928 (the zone’s center; the record gives no point)

Snowfall totals ranged between six inches and twelve inches across the county. Very strong north to northwest winds of 45 to 60 mph affected the area, producing blowing snow and poor visibilities. Machipongo reported 6.0 inches of snow. Severe drifting mad many roads impassable for 2 to 3 days, which negatively impacted emergency response during and after the storm.

Blizzard, Hampton/Poquoson

When
January 3, 9:00 PM EST to January 4, 5:00 PM EST
Where
Hampton/Poquoson forecast zone
Reported by
CoCoRaHS
Coordinates
37.063, -76.333 (the zone’s center; the record gives no point)

Snowfall totals ranged between seven inches and fourteen inches across the county. Very strong north to northwest winds of 30 to 50 mph affected the area, producing blowing snow and poor visibilities. Hampton (2 NW) and Langley Air Force Base reported 11.0 inches of snow. Poquoson reported 10.0 inches of snow. Buckroe Beach (1 NNE) reported 8.0 inches of snow.

Winter Storm, Newport News

When
January 3, 9:00 PM EST to January 4, 11:00 AM EST
Where
Newport News forecast zone
Reported by
Public
Coordinates
37.063, -76.508 (the zone’s center; the record gives no point)

Snowfall totals ranged between four inches and nine inches across the county. Beaconsdale (3 NE) reported 9.0 inches of snow. Newport News reported 7.5 inches of snow. Fort Eustis reported 5.0 inches of snow.

Winter Storm, York

When
January 3, 9:00 PM EST to January 4, 11:00 AM EST
Where
York forecast zone
Reported by
Broadcast Media
Coordinates
37.174, -76.433 (the zone’s center; the record gives no point)

Snowfall totals ranged between three inches and seven inches across the county. Seaford and Grafton reported 5.0 inches of snow. Tabb reported 3.5 inches of snow.

Winter Storm, Eastern Henrico

When
January 3, 9:00 PM EST to January 4, 11:00 AM EST
Where
Eastern Henrico forecast zone
Reported by
CoCoRaHS
Coordinates
37.458, -77.296 (the zone’s center; the record gives no point)

Snowfall totals ranged between three inches and nine inches across the county. Elko reported 9.0 inches of snow. Richmond International Airport reported 3.0 inches of snow.

Winter Storm, Eastern Chesterfield

When
January 3, 9:00 PM EST to January 4, 11:00 AM EST
Where
Eastern Chesterfield forecast zone
Reported by
NWS Employee
Coordinates
37.244, -77.410 (the zone’s center; the record gives no point)

Snowfall totals ranged between three inches and five inches across the county. Meadowville (2 S) reported 3.7 inches of snow.

Winter Storm, Eastern Hanover

When
January 3, 9:00 PM EST to January 4, 11:00 AM EST
Where
Eastern Hanover forecast zone
Reported by
Social Media
Coordinates
37.760, -77.491 (the zone’s center; the record gives no point)

Snowfall totals ranged between three inches and seven inches across the county. Westwood (4 NW) reported 5.0 inches of snow.

Winter Storm, Isle of Wight

When
January 3, 9:00 PM EST to January 4, 1:00 PM EST
Where
Isle of Wight forecast zone
Reported by
Social Media

Snowfall totals ranged between four inches and eight inches across the county. Carrollton reported 6.5 inches of snow. Windsor reported 4.8 inches of snow.

Winter Storm, Southampton

When
January 3, 9:00 PM EST to January 4, 1:00 PM EST
Where
Southampton forecast zone
Reported by
Department of Highways
Coordinates
36.699, -77.014 (the zone’s center; the record gives no point)

Snowfall totals ranged between five inches and eleven inches across the county. Courtland reported 10.5 inches of snow. City of Franklin reported 9.2 inches of snow. Hunterdale reported 6.5 inches of snow.

Winter Storm, James City

When
January 3, 9:00 PM EST to January 4, 1:00 PM EST
Where
James City forecast zone
Reported by
Public
Coordinates
37.292, -76.740 (the zone’s center; the record gives no point)

Snowfall totals ranged between five inches and ten inches across the county. Toano reported 10.0 inches of snow. Williamsburg Airport reported 7.2 inches of snow. Centerville (1 ESE) reported 7.0 inches of snow. Five Forks (1 N) reported 6.2 inches of snow.

Winter Storm, Surry

When
January 3, 9:00 PM EST to January 4, 1:00 PM EST
Where
Surry forecast zone
Reported by
CoCoRaHS
Coordinates
37.117, -76.888 (the zone’s center; the record gives no point)

Snowfall totals ranged between four inches and nine inches across the county. Claremont reported 9.0 inches of snow.

Winter Storm, Sussex

When
January 3, 9:00 PM EST to January 4, 1:00 PM EST
Where
Sussex forecast zone
Reported by
Department of Highways
Coordinates
36.922, -77.262 (the zone’s center; the record gives no point)

Snowfall totals ranged between four inches and ten inches across the county. Waverly reported 9.0 inches of snow. Wakefield Weather Office reported 8.5 inches of snow.

Winter Storm, Greensville

When
January 3, 9:00 PM EST to January 4, 11:00 AM EST
Where
Greensville forecast zone
Reported by
Trained Spotter
Coordinates
36.681, -77.551 (the zone’s center; the record gives no point)

Snowfall totals ranged between three inches and five inches across the county. Purdy reported 4.0 inches of snow.

Winter Storm, Charles City

When
January 3, 9:00 PM EST to January 4, 12:00 PM EST
Where
Charles City forecast zone
Reported by
Department of Highways
Coordinates
37.354, -77.059 (the zone’s center; the record gives no point)

Snowfall totals ranged between six inches and ten inches across the county. Charles City reported 10.0 inches of snow.

Winter Storm, New Kent

When
January 3, 9:00 PM EST to January 4, 12:00 PM EST
Where
New Kent forecast zone
Reported by
Social Media
Coordinates
37.505, -76.997 (the zone’s center; the record gives no point)

Snowfall totals ranged between five inches and ten inches across the county. Tunstall reported 10.0 inches of snow. Providence Forge reported 9.5 inches of snow. Quinton reported 8.0 inches of snow. New Kent reported 6.0 inches of snow.

Winter Storm, Prince George

When
January 3, 9:00 PM EST to January 4, 11:00 AM EST
Where
Prince George forecast zone
Reported by
COOP Observer
Coordinates
37.240, -77.304 (the zone’s center; the record gives no point)

Snowfall totals ranged between three inches and twelve inches across the county. Disputanta reported 12.0 inches of snow. Garysville (3 S) reported 9.0 inches of snow. Hopewell (1 NE) reported 5.0 inches of snow. Fort Lee (2 S) and Carson (5 NNE) reported 4.0 inches of snow. Petersburg reported 3.5 inches of snow.

Blizzard, Mathews

When
January 3, 10:00 PM EST to January 4, 5:00 PM EST
Where
Mathews forecast zone
Reported by
Department of Highways
Coordinates
37.417, -76.271 (the zone’s center; the record gives no point)

Snowfall totals ranged between five inches and nine inches across the county. Very strong north to northwest winds affected the area, producing blowing snow and poor visibilities. Mathews reported 8.5 inches of snow. Gwynn reported 7.0 inches of snow. North reported 6.0 inches of snow.

Winter Storm, Eastern Essex

When
January 3, 10:00 PM EST to January 4, 11:00 AM EST
Where
Eastern Essex forecast zone
Reported by
Department of Highways
Coordinates
37.939, -76.941 (the zone’s center; the record gives no point)

Snowfall totals ranged between five inches and eight inches across the county. Tappahannock reported 8.0 inches of snow.

Winter Storm, Western Essex

When
January 3, 10:00 PM EST to January 4, 11:00 AM EST
Where
Western Essex forecast zone
Reported by
Public
Coordinates
37.939, -76.941 (the zone’s center; the record gives no point)

Snowfall totals ranged between four inches and eight inches across the county. Caret reported 4.5 inches of snow.

Winter Storm, Eastern King and Queen

When
January 3, 10:00 PM EST to January 4, 11:00 AM EST
Where
Eastern King and Queen forecast zone
Reported by
Department of Highways
Coordinates
37.719, -76.895 (the zone’s center; the record gives no point)

Snowfall totals ranged between five inches and nine inches across the county. King and Queen Courthouse reported 9.0 inches of snow. Mascot reported 6.0 inches of snow.

Winter Storm, Western King and Queen

When
January 3, 10:00 PM EST to January 4, 11:00 AM EST
Where
Western King and Queen forecast zone
Reported by
Department of Highways
Coordinates
37.719, -76.895 (the zone’s center; the record gives no point)

Snowfall totals ranged between four inches and eight inches across the county.

Winter Storm, Eastern King William

When
January 3, 10:00 PM EST to January 4, 11:00 AM EST
Where
Eastern King William forecast zone
Reported by
Department of Highways
Coordinates
37.707, -77.088 (the zone’s center; the record gives no point)

Snowfall totals ranged between five inches and ten inches across the county. King William reported 9.0 inches of snow. West Point (1 N) reported 7.0 inches of snow.

Winter Storm, Western King William

When
January 3, 10:00 PM EST to January 4, 11:00 AM EST
Where
Western King William forecast zone
Reported by
Social Media
Coordinates
37.707, -77.088 (the zone’s center; the record gives no point)

Snowfall totals ranged between three inches and eight inches across the county. Aylett reported 4.0 inches of snow.

Winter Storm, Middlesex

When
January 3, 10:00 PM EST to January 4, 1:00 PM EST
Where
Middlesex forecast zone
Reported by
Department of Highways
Coordinates
37.597, -76.578 (the zone’s center; the record gives no point)

Snowfall totals ranged between five inches and nine inches across the county. Saluda reported 8.5 inches of snow. Stampers reported 5.0 inches of snow.

Winter Storm, Gloucester

When
January 3, 10:00 PM EST to January 4, 1:00 PM EST
Where
Gloucester forecast zone
Reported by
Department of Highways
Coordinates
37.401, -76.523 (the zone’s center; the record gives no point)

Snowfall totals ranged between four inches and eight inches across the county. Gloucester Courthouse reported 8.0 inches of snow. Harcum reported 5.0 inches of snow. Clay Bank (2 E) reported 3.8 inches of snow.

Winter Storm, Lancaster

When
January 3, 10:00 PM EST to January 4, 1:00 PM EST
Where
Lancaster forecast zone
Reported by
Trained Spotter
Coordinates
37.702, -76.420 (the zone’s center; the record gives no point)

Snowfall totals ranged between five inches and seven inches across the county. Mollusk reported 6.5 inches of snow. Lancaster reported 5.5 inches of snow.

Winter Storm, Northumberland

When
January 3, 10:00 PM EST to January 4, 1:00 PM EST
Where
Northumberland forecast zone
Reported by
Emergency Manager
Coordinates
37.882, -76.472 (the zone’s center; the record gives no point)

Snowfall totals ranged between four inches and nine inches across the county. Reedville reported 9.0 inches of snow. Heathsville reported 4.0 inches of snow.

Winter Storm, Richmond

When
January 3, 10:00 PM EST to January 4, 1:00 PM EST
Where
Richmond forecast zone
Reported by
Department of Highways
Coordinates
37.937, -76.730 (the zone’s center; the record gives no point)

Snowfall totals ranged between four inches and seven inches across the county. Warsaw reported 5.5 inches of snow.

Winter Storm, Westmoreland

When
January 3, 10:00 PM EST to January 4, 1:00 PM EST
Where
Westmoreland forecast zone
Reported by
Department of Highways
Coordinates
38.113, -76.800 (the zone’s center; the record gives no point)

Snowfall totals ranged between four inches and six inches across the county. Montross reported 5.5 inches of snow. Montross (5 ESE) reported 4.2 inches of snow.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 737510, 737512, 737516, 737730, 737505, 737506, 737507, 737717, 737718, 737726, 737728, 737729, 737731, 737732, 737733, 737734, 737735, 737739, 737904, 737913, 737918, 737509, 737719, 737720, 737721, 737722, 737723, 737724, 737898, 737899, 737919, 737920, 737922, 737924.